Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO

May 21, 2014Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 21, 2014, 4:18 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 4:18 PM MDT (22:18 UTC)
Expired
May 21, 2014, 5:00 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 13 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:25 PM MDTTORNADO3 Ene Byers, COON THE GROUND FOR AT LEAST 5 MINUTES
May 21, 4:25 PM MDTTORNADO4 Ne Byers, COBRIEF TOUCHDOWN, SMALL TORNADO
May 21, 4:39 PM MDTHAIL 1.7515 N Strasburg, COHAIL COVERS THE GROUND TO A DEPTH OF FOUR INCHES
May 21, 4:50 PM MDTTSTM WND DMG2 Ne Byers, COPOWER LINES AND TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 12:34 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS55 KBOU 212218
SVRBOU
COC001-005-212300-
/O.NEW.KBOU.SV.W.0033.140521T2218Z-140521T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
418 PM MDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO...

* UNTIL 500 PM MDT

* AT 416 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF 
  STRASBURG...OR 37 MILES EAST OF DENVER...MOVING EAST AT 10 MPH.  
  TRAINED SPOTTERS HAVE BEEN REPORTING ONE INCH DIAMETER HAIL WITH 
  THE STORM ACROSS CENTRAL ADAMS COUNTY.  STRONG INFLOW CONTINUES TO 
  FEED INTO THE STORM WHICH MAY CAUSE THE STORM TO RE-INTENSIFY. 

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHEASTERN AURORA...BENNETT...STRASBURG...BYERS...MANILA VILLAGE
  AND LEADER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 3958 10471 3998 10437 3998 10401 3957 10422
TIME...MOT...LOC 2216Z 256DEG 10KT 3983 10427 

HAIL...1.00IN
WIND...60MPH

$$

DANKERS
3 follow-up statements
506 
WWUS55 KBOU 212234
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
434 PM MDT WED MAY 21 2014

COC001-005-212300-
/O.CON.KBOU.SV.W.0033.000000T0000Z-140521T2300Z/
ARAPAHOE CO-ADAMS CO-
434 PM MDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL ARAPAHOE AND CENTRAL ADAMS COUNTIES...

AT 432 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF STRASBURG...OR 36 MILES SOUTHWEST OF FORT MORGAN...MOVING EAST AT 
10 MPH.  APOTTERS TO THE NORTHEAST OF BENNETT AND NORTH OF BYERS 
HAVE BEEN REPORTING ONE INCH DIAMETER HAIL AND HEAVY RAINFALL.  

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEADER...STRASBURG AND BYERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 3978 10436 3998 10437 3998 10401 3957 10422
TIME...MOT...LOC 2232Z 256DEG 10KT 3984 10421 

HAIL...1.00IN
WIND...60MPH

$$

DANKERS
840 
WWUS55 KBOU 212248
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT WED MAY 21 2014

COC005-212255-
/O.CAN.KBOU.SV.W.0033.000000T0000Z-140521T2300Z/
ARAPAHOE CO-

448 PM MDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARAPAHOE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 3998 10401 3974 10414 3974 10419 3978 10436
      3998 10437
TIME...MOT...LOC 2245Z 256DEG 10KT 3985 10417 

$$

COC001-212300-
/O.CON.KBOU.SV.W.0033.000000T0000Z-140521T2300Z/
ADAMS CO-
448 PM MDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL ADAMS COUNTY...

AT 445 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF LEADER...OR 34 MILES SOUTHWEST OF FORT MORGAN...MOVING EAST AT 10 
MPH. SPOTTERS 5 MILES NORTH OF BENNETT AND 15 NORTHEAST OF STRASBURG 
HAVE BEEN REPORTING GOLF BALL SIZE HAIL.  THE HAIL HAS ALSO BEEN 
ACCUMULATING UP TO DEPTHS OF 4 INCHES. 

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEADER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 3998 10401 3974 10414 3974 10419 3978 10436
      3998 10437
TIME...MOT...LOC 2245Z 256DEG 10KT 3985 10417 

HAIL...1.75IN
WIND...60MPH

$$

DANKERS
017 
WWUS55 KBOU 212300
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
500 PM MDT WED MAY 21 2014

COC001-212309-
/O.EXP.KBOU.SV.W.0033.000000T0000Z-140521T2300Z/
ADAMS CO-
500 PM MDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ADAMS COUNTY WILL
EXPIRE AT 500 PM MDT...
    
THE SEVERE THUNDERSTORM WARNING HAS BEEN REPLACED BY A TORNADO 
WARNING.  HOWEVER LARGE HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 3998 10401 3974 10414 3974 10419 3978 10436
      3998 10437
TIME...MOT...LOC 2256Z 256DEG 10KT 3985 10417 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:28 PM MDT, 50 minutes earlier.

Area forecast discussion, May 21, 3:28 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
328 PM MDT WED MAY 21 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 320 PM MDT WED MAY 21 2014

DEEP UPPER LEVEL TROUGH OVER THE GREAT BASIN MAKES LITTLE PROGRESS
EASTWARD DURING THE NEXT 24 HOURS. A MOIST AND UNSTABLE SOUTHERLY
FLOW AHEAD OF THIS TROUGH WILL AGAIN FEED SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS MOST OF THE FORECAST AREA ON THURSDAY. STORMS
TOMORROW LOOK MORE MULTI-CELL IN COVERAGE RATHER THAN SINGLE
SUPERCELL STRUCTURES LIKE THE CELL NOW EXITING THE DENVER METRO
AREA. COULD SEE A CONTINUOUS LINE OF STORMS FORMING FIRST OVER
THE FRONT RANGE BEFORE DRIFTING VERY SLOWLY EASTWARD ONTO THE
NEARBY PLAINS BY EARLY TO MID-AFTERNOON. SOUTHERLY SLOW ALOFT MAY
CREATE TRAINING OF STORM CELLS POSSIBILITY RESULTING IN POCKETSOF
HEAVY RAINFALL. PW VALUES ARE FORECAST IN THE 0.80 TO 0.90 INCH
RANGE WHICH COULD POTENTIALLY RESULT IN MAX RAINFALL AMOUNTS
UPWARDS OF 1.5 TO 1.8 INCHES. THEREFORE THE RISK OF FLOODING/FLASH
FLOODING MAY BE GREATER TOMORROW.

OTHERWISE...THE DENVER METRO AREA SUPERCELL WILL LIKELY CONTINUE
TO TRACK EAST-NORTHEAST DOWN THE I-76/SOUTH PLATTE RIVER CORRIDOR
DURING THE NEXT 3-5 HOURS. A TORNADO WATCH FOR MOST OF NORTHEAST
COLORADO IS SLATED TO EXPIRE AT 8 PM MDT. STORMS DEVELOPING LATER
THIS EVENING ACROSS THE NORTHEAST CORNER OF COLORADO ARE MORE LIKELY
TO PRODUCE LARGE HAIL AND HEAVY RAINFALL...THAN TORNADOES AS DEEP
LAYER SHEAR/INSTABILITY NOT AS GREAT OUT THERE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 320 PM MDT WED MAY 21 2014

THURSDAY NIGHT AND FRIDAY...THE UPPER LOW WILL BE LOCATED OVER
WEST CENTRAL ARIZONA WITH A WEAKER SOUTHERLY FLOW ALOFT OVER
NERN CO. DUE TO THE WEAK FLOW ALOFT AND SUBTROPICAL NATURE OF THE
AIRMASS...THE POTENTIAL FOR HEAVY RAIN PRODUCING THUNDERSTORMS
WILL CONTINUE ESPECIALLY FROM THE FRONT RANGE FOOTHILLS EASTWARD.
THE UPPER LOW MAKES ITS WAY SLOWLY EASTWARD FRIDAY NIGHT AND
SATURDAY WITH A WEAK S-SELY FLOW ALOFT OVER ERN CO. AS A
RESULT...THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO BE THE
PRIMARY AREA OF CONCERN. SATURDAY NIGHT INTO SUNDAY...THE UPPER
LOW OPENS UP AND LIFTS NORTHEAST...WITH THE AXIS SLIPPING OVER
EASTERN CO AROUND 00Z MONDAY. ONE MORE POTENTIAL DAY FOR
THUNDERSTORMS... SOME WITH HEAVY RAIN. BY MONDAY THE TROF WILL BE
OVER THE OK/TX PANHANDLES WITH A DRIER NORTHWESTERLY FLOW OVER THE
CWFA. SLGT CHC OF STORMS AT THIS TIME...WITH THE THREAT OF HEAVY
RAIN SHIFTING TO THE EAST OF COLORADO. AN UPPER RIDGE MOVES OVER
COLORADO FOR TUESDAY AND WEDNESDAY...WITH DRIER AND WARMER WEATHER
RETURNING TO THE REGION.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 320 PM MDT WED MAY 21 2014

THE SUPERCELL THUNDERSTORM EXITING NORTHEAST DENVER METRO AREA AT
THIS TIME WILL CONTINUE TO MOVE EAST-NORTHEAST AWAY FROM DIA.
THERE IS STILL A CHANCE OF THUNDERSTORMS NOW THROUGH 8 PM THIS
EVENING...ALTHOUGH THE RISK OF SEVERE WEATHER WILL BE SIGNIFICANTLY
REDUCED. ALTHOUGH SMALL HAIL...STRONG GUSTY WINDS...FREQUENT
LIGHTNING AND BRIEF HEAVY RAINFALL CAN NOT BE RULED OUT EARLY
THIS EVENING. WINDS NEXT SEVERAL HOURS EAST-NORTHEAST AT 10-18KT
WITH GUSTS TO AROUND 35 MPH. LATE TONIGHT...WINDS SHIFT TO A
NORTHERLY DIRECTION AND REDUCE TO SPEEDS UNDER 10 KTS. THIS WIND
SHIFT WILL LOWER CLOUD CEILINGS ACROSS THE DENVER METRO AREA WITH
PREVAILING ILS CIGS AND VSBYS AT DENVER AREA TERMINALS AFTER 09Z
TONIGHT. LOW CIGS AND VSBYS ARE EXPECTED TO IMPROVE AFTER 15Z ON
THURSDAY. THEN AFTER 18Z...LOOK FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ONCE AGAIN WITH EAST-SOUTHEAST WINDS OF
8-16KTS.

&&

.HYDROLOGY...
ISSUED AT 320 PM MDT WED MAY 21 2014

THE THREAT OF HEAVY RAINFALL LEADING TO FLOODING WILL REMAIN LOW
FOR THE MOUNTAINS...FRONT RANGE FOOTHILLS AND MOST OF THE
NORTHEAST PLAINS OF COLORADO THE REST OF THIS AFTERNOON AND
TONIGHT. WHEREAS THE BATCH OF STRONG TO SEVERE THUNDERSTORMS
MOVING NORTHEAST ALONG THE SOUTH PLATTE/INTERSTATE 76 CORRIDOR
WILL HAVE THE POTENTIAL TO PRODUCE UPWARDS OF TWO INCHES OF RAIN
IN UNDER AN HOUR. IN ADDITION...HAIL UP TO 2 INCHES IN DIAMETER IS
ALSO LIKELY WITH THESE THUNDERSTORMS. ON THURSDAY ANOTHER ROUND OF
THUNDERSTORMS CAN BE EXPECTED FOR MOST OF NORTH CENTRAL AND
NORTHEAST COLORADO. AFTERNOON STORMS OVER AND NEAR THE FRONT RANGE
WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND
HAIL POSSIBLY RESULTING IN LOCALIZED FLOODING AND/OR ACCELERATE
SNOWMELT. PW VALUES ARE FORECAST IN THE 0.80 TO 0.90 INCH
RANGE WHICH COULD POTENTIALLY RESULT IN MAX RAINFALL AMOUNTS
UPWARDS OF 1.5 TO 1.8 INCHES. THEREFORE THE RISK OF FLOODING/FLASH
FLOODING MAY BE GREATER TOMORROW.

THURSDAY NIGHT AND BEYOND...NOT MUCH CHANGE IN THE FORECAST
REGARDING THE THREAT FOR HEAVY RAINFALL. SLOW STORM MOVEMENT WITH
FORECAST PW AMOUNTS OF 0.80 INCHES COULD BE A POTENTIAL ISSUE FOR
THE FOOTHILLS FOR FRIDAY AND SATURDAY. A LESSER THREAT ON SUNDAY
BUT THE POTENTIAL FOR HEAVY RAIN MAY LINGER. DRY AND WARMER
TEMPERATURES FOR EARLY NEXT WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM...COOPER
AVIATION...BAKER
HYDROLOGY...COOPER
Hazardous weather outlook, May 21, 12:45 PM MDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1245 PM MDT WED MAY 21 2014

COZ030>051-221845-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1245 PM MDT WED MAY 21 2014

...TORNADO WATCH FOR LARGE PORTION OF NORTHEAST COLORADO UNTIL 8
PM MDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE AND ACROSS
NORTHEAST COLORADO THIS AFTERNOON AND CONTINUE INTO THE EVENING
HOURS. AFTER 1 PM TODAY...LARGE DAMAGING HAIL...THUNDERSTORM WIND
GUSTS TO 60 MPH...HEAVY RAINFALL AND EVEN TORNADOES ARE POSSIBLE
ON THE PLAINS. THE GREATEST RISK FOR SEVERE THUNDERSTORMS EXISTS
ALONG AN INSTABILITY AXIS EXTENDING FROM AN AREA OF LOW PRESSURE
NEAR DENVER...KNOWN AS THE DENVER CYCLONE...NORTHEAST ALONG THE
SOUTH PLATTE AND I-76 CORRIDOR TO THE NEBRASKA BORDER. STORMS
OVER THE FRONT RANGE FOOTHILLS WILL HAVE THE POTENTIAL TO PRODUCE
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND UP TO THREE QUARTER
INCH OF RAIN IN A SHORT PERIOD OF TIME...POTENTIALLY RESULTING IN
LOCALIZED FLOODING.

SUFFICIENT INSTABILITY AND MOISTURE COMBINED WITH STRONG AND DEEP
WIND SHEAR IN THE ATMOSPHERE WILL SET THE STAGE FOR DEVELOPMENT OF
SEVERE WEATHER THIS AFTERNOON AND EVENING. THE STORMS ARE FIRST
EXPECTED TO DEVELOP IN THE FOOTHILLS AND PALMER DIVIDE BETWEEN
NOON AND 1 PM...AND THEN SPREAD NORTHEAST INTO THE I-25 URBAN
CORRIDOR EARLY THIS AFTERNOON...AND THEN EAST-NORTHEAST ACROSS
THE NORTHEAST PLAINS. BE READY TO TAKE QUICK ACTION IF WARNINGS
ARE ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BECOME SLOWER MOVING THURSDAY WITH ENOUGH
INSTABILITY FOR A THREAT OF SEVERE STRENGTH STORMS...THIS TIME
WITH LARGE HAIL THE MAIN THREAT AS LESS SHEAR WILL BE PRESENT.
WITH SLOWER MOVING STORMS...THE POTENTIAL FOR MINOR FLOODING
ISSUES INCREASES.

THURSDAY NIGHT INTO FRIDAY...A PLUME OF MOISTURE WILL MOVE UP FROM
MEXICO AND THE GULF TO INCREASE CONCERNS FOR THUNDERSTORMS
PRODUCING EVEN HEAVIER RAIN.

SATURDAY WILL STILL HAVE A CHANCE FOR THUNDERSTORMS BUT WITH LESS
AVAILABLE MOISTURE. WRAP AROUND MOISTURE ON THE BACKSIDE THE
DEPARTING STORM SYSTEM WILL BRING ANOTHER SHOT OF SHOWERS AND
THUNDERSTORMS ON SUNDAY BEFORE THINGS DRY OUT AND WARM UP ON
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY AFTER 1 PM TODAY.

BAKER/COOPER

In the hours before

Local storm report, May 21, 1:41 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
141 PM MDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             4 ENE CONIFER           39.54N 105.23W
05/21/2014  M1.00 INCH       JEFFERSON          CO   COCORAHS

&&

KBOWEN
Local storm report, May 21, 2:34 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
234 PM MDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             AURORA                  39.70N 104.81W
05/21/2014  M0.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            MINOR STREET FLOODING

0210 PM     TORNADO          3 S AURORA              39.66N 104.81W
05/21/2014                   ARAPAHOE           CO   TRAINED SPOTTER

            RAIN WRAPPED

0205 PM     TORNADO          W AURORA                39.70N 104.81W
05/21/2014                   ARAPAHOE           CO   TRAINED SPOTTER

0120 PM     HAIL             4 ENE CONIFER           39.54N 105.23W
05/21/2014  M1.00 INCH       JEFFERSON          CO   COCORAHS

&&

JK
Local storm report, May 21, 3:03 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          4 NE AURORA             39.74N 104.76W
05/21/2014                   ADAMS              CO   TRAINED SPOTTER

0225 PM     HAIL             AURORA                  39.70N 104.81W
05/21/2014  M0.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            MINOR STREET FLOODING

0210 PM     TORNADO          3 SW AURORA             39.67N 104.85W
05/21/2014                   ARAPAHOE           CO   TRAINED SPOTTER

            RAIN WRAPPED

0205 PM     TORNADO          W AURORA                39.70N 104.81W
05/21/2014                   ARAPAHOE           CO   TRAINED SPOTTER

0120 PM     HAIL             4 ENE CONIFER           39.54N 105.23W
05/21/2014  M1.00 INCH       JEFFERSON          CO   COCORAHS

&&

JK
Local storm report, May 21, 3:09 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TORNADO          WATKINS                 39.75N 104.60W
05/21/2014                   ADAMS              CO   COUNTY OFFICIAL

0230 PM     TORNADO          4 NE AURORA             39.74N 104.76W
05/21/2014                   ADAMS              CO   TRAINED SPOTTER

0225 PM     HAIL             AURORA                  39.70N 104.81W
05/21/2014  M0.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            MINOR STREET FLOODING

0210 PM     TORNADO          3 SW AURORA             39.67N 104.85W
05/21/2014                   ARAPAHOE           CO   TRAINED SPOTTER

            RAIN WRAPPED

0205 PM     TORNADO          W AURORA                39.70N 104.81W
05/21/2014                   ARAPAHOE           CO   TRAINED SPOTTER

0120 PM     HAIL             4 ENE CONIFER           39.54N 105.23W
05/21/2014  M1.00 INCH       JEFFERSON          CO   COCORAHS

&&

JK
Local storm report, May 21, 3:12 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TORNADO          WATKINS                 39.75N 104.60W
05/21/2014                   ADAMS              CO   COUNTY OFFICIAL

0230 PM     TORNADO          4 NE AURORA             39.74N 104.76W
05/21/2014                   ADAMS              CO   TRAINED SPOTTER

0225 PM     HAIL             AURORA                  39.70N 104.81W
05/21/2014  M0.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            MINOR STREET FLOODING

0210 PM     TORNADO          3 SW AURORA             39.67N 104.85W
05/21/2014                   ARAPAHOE           CO   TRAINED SPOTTER

            RAIN WRAPPED

0205 PM     TORNADO          W AURORA                39.70N 104.81W
05/21/2014                   ARAPAHOE           CO   TRAINED SPOTTER

0120 PM     HAIL             4 ENE CONIFER           39.54N 105.23W
05/21/2014  M1.00 INCH       JEFFERSON          CO   COCORAHS

&&

JK
Local storm report, May 21, 3:37 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TORNADO          WATKINS                 39.75N 104.60W
05/21/2014                   ADAMS              CO   COUNTY OFFICIAL

0230 PM     TORNADO          E DENVER                39.73N 104.96W
05/21/2014                   DENVER             CO   TRAINED SPOTTER

0225 PM     HAIL             AURORA                  39.70N 104.81W
05/21/2014  M0.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            MINOR STREET FLOODING

0210 PM     TORNADO          3 SW AURORA             39.67N 104.85W
05/21/2014                   ARAPAHOE           CO   TRAINED SPOTTER

            RAIN WRAPPED

0205 PM     TORNADO          W AURORA                39.70N 104.81W
05/21/2014                   ARAPAHOE           CO   TRAINED SPOTTER

0203 PM     HAIL             LAKEWOOD                39.70N 105.11W
05/21/2014  M0.88 INCH       JEFFERSON          CO   TRAINED SPOTTER

0120 PM     HAIL             4 ENE CONIFER           39.54N 105.23W
05/21/2014  M1.00 INCH       JEFFERSON          CO   COCORAHS

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:19 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert, Lincoln, Washington41 min
May 20, 10:51 PM MDTSpecial Weather StatementBOUWeld39 min
May 20, 11:43 PM MDTSpecial Weather StatementBOUWeld62 min
May 20, 11:51 PM MDTAreal Flood AdvisoryBOUMorgan, Weld114 min
May 21, 6:47 AM MDTAreal Flood AdvisoryBOUMorgan3 hr
May 21, 1:00 PM MDTSevere Thunderstorm WarningBOUJefferson45 min
May 21, 1:36 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver39 min
May 21, 1:56 PM MDTTornado WarningBOUAdams, Arapahoe, Denver34 min
May 21, 2:21 PM MDTSevere Thunderstorm WarningBOUAdams, Denver39 min
May 21, 2:23 PM MDTTornado WarningBOUAdams, Arapahoe, Denver22 min
May 21, 2:42 PM MDTTornado WarningBOUAdams, Arapahoe33 min
May 21, 3:18 PM MDTTornado Warning Tornado observedBOUAdams, Arapahoe, Denver27 min
May 21, 3:47 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe28 min
May 21, 3:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert48 min
May 21, 4:57 PM MDTTornado WarningBOUAdams48 min
May 21, 5:34 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.